|dextroamphetamine for relief of hiv depression, pain, fatigue & ADHD
Jan 2, 2006
As an HIV person, being in fatigue all this year has been debilitating. I couldn't get out of bed and withdrew from everything. Provigil stopped working for me, strattera no long helped my attention disorder, ritalin was like taking water and made me sleep faster than ambien. So i was prescribed dextroamphetamine. I went online and all i typed in google was "dextroamphetamineand fatigue." Suddenly the 1st link that popped up was "Dextroamphetaminefor HIV men with depression and fatigue." I had not even typed any of that depression or HIV stuff in, yet it was the first link. The article was awesome. I checked with my doctor and he gave me 20 mg/day of the dextro. For the first time since last Jan. i felt normal -- not high, but normal. True i don't like what happens when the drug wears off. My questions to you are, is there something that can cushion the crash (1970s slang) of the effects of wearing off daily with dextro? Second, i noticed that my chronic pain, especailly in my groin and for which i am treated by a pain mgmt doc., subsided. I then checked dextro and pain" in google, and sure enough a bunch of articles came up that verified that dextro is used (sometimes alone)to help alleviate pain in cancer patients and HIV people with certain kinds of pain. Can you enlighten me: Is it true that dextro alleviates, pain, fatigue, depression, attention deficit disorder in HIV people? If this is so, more of us HIV guys should know about it. I know all the talk about substance abuse, but let's face it, we're all addicted to the Protease Inhibitors, NNRTIs, etc. and cannot live without them, for what else is an addiction. You're a wise man, Robert Frascino, and i respect the research you do on answering such difficult questions. Thanks so much.
Response from Dr. Frascino
Dextroamphetamine (Dexedrine), like Ritalin, Cylert and Adderall, is a psychostimulant. These stimulants can help improve concentration, attention and fatigue in folks with HIV when no other treatable cause for fatigue and/or the cognitive impairment can be identified. Psychostimulants, including dextroamphetamine, can have a variety of side effects and toxicities, including appetite suppression (it was once marketed as a diet pill), insomnia, increased blood pressure, nervousness, anxiety and agitation, among others. These drugs are powerful, effective and potentially addictive. Yes, there are some ways to "cushion the crash." Concurrent use of antidepressants may help. I suggest you discuss this and other options with an HIV-knowledgeable psychiatrist who can help you juggle your meds safely and effectively to get maximum benefit with minimal risk.
HIV with sickle cell patients
Tea & Anemia
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.